As I mentioned in my last post, I credit Dr. Lucia Sobrin at Massachusetts Eye and Ear with restoring my vision. She and the other doctors who treated me in 2017 worked so hard to find a cause of my uveitis. Many times, uveitis does have an infectious cause, so doctors have to rule out MANY infectious diseases. They also have to rule out non-infectious, or systemic, causes (like autoimmune disorders or Multiple Sclerosis). I had so many blood tests done!
In a lot of ways, I am grateful that the tests came back negative or inconclusive. That means that I don’t have an infectious disease or systemic disorder. It was frustrating, too, though, because there was no explanation for my vision loss. Dr. Sobrin explained to me that something like 50% of uveitis cases have no known cause, and that’s considered idiopathic.
With idiopathic uveitis, where there is no infectious disease or systemic disorder to treat, the main goal is simply to control the inflammation in the eye before permanent damage is done to the eye. The quickest way to control my inflammation was to prescribe me a corticosteroid called prednisone. Because I had panuveitis (meaning the uveitis was all over my eye, in the front and in the back near the optic nerves), I had to take both prednisone eye drops, which treated the front of my eye, and prednisone oral tablets, which treated the back of my eye and my optic nerves.
Dr Sobrin asked me if I’d ever taken prednisone before, and I told her that I had. When I was about six years old, I had a bad case of poison ivy all over my face, so I had to go on a 10-day course of steroids.
She nodded, again not smiling. “This will be different,” she said. “We’re starting you at a very high dose. Let me know how you tolerate the side effects. Steroids can really make you crazy.”
With that, she wrote my prescription. I was told to take 60mg of prednisone every day with breakfast, to take Pepcid AC if I experienced heartburn, and to come back to see her for a follow-up appointment in one week.
I didn’t notice any side effects the first couple of days, but on the fourth day, I felt it. I call it the HUMAN ZOOMIES. You know how when dogs or cats get a sudden burst of energy, and they run around the house very quickly? Sometimes, pet owners call that “the zoomies,” and I felt like I had them ALL THE TIME. I’m not exaggerating; I felt it all day and all night. I was constantly searching for projects: I made three batches of cupcakes and two cakes for my cousin’s graduation party. I reorganized our pantry and alphabetized the spice rack. And one night, I decided to color my own hair.
“My roots are so bad,” I said to my fiancé. “But I feel too zoomy to go to the salon. I think I would have a panic attack sitting in the chair.”
“I think your hair looks fine. Just wait until you’re feeling better, and then go to the salon,” Cris (the voice of reason) responded.
My stubbornness and manic productivity unfortunately overruled Cris’s logic. I went to CVS and bought a box blonde hair color. (In 20 years of coloring my hair, I have never attempted this.) That night, I got to work in my own Steroid Salon. I even tried to replicate the professionals by parting my hair (not with a styling comb but with a kebab skewer I found in the kitchen) and sectioning-off the hair with foil (not beauty foil, but Reynolds-brand aluminum).
When I was done (somewhere around 11:30pm) the color didn’t look awful. In fact, it didn’t look a whole lot different than when I started. So, of course, I had to keep pushing the envelope. I decided that, next, I should CUT MY OWN HAIR. I grabbed the kitchen scissors and started hacking away at my long bangs.
At this point, it was close to midnight. Cris was watching TV in the living room when he heard the “cccrrrrsssssshhhttt, cccrrrrsssssshhhttt” of the scissors cutting through my hair. He walked briskly to the bathroom.
“Babe…” he said slowly. “What are you doing?”
I turned to look at him. I undeniably looked insane.
“My hair looked bad. I want it to look pretty,” I said, emphasizing my insanity.
“Don’t do that, babe,” he said slowly. I noticed a tiny spark of panic in his eyes. Cris is my anchor, my rock, and my stability. If he was scared, then I knew that I should be VERY scared. I started to cry.
“What am I doing? I think I’m going crazy,” I sobbed.
“You’re going to be OK,” he reassured me. “It’s just the medicine you’re on.”
As he hugged me, I think he hid the scissors in the cabinet.
Thankfully, that was the only really out-of-character madness I experienced when taking my first treatment of prednisone, but I hope it really shows the profound effect that the medicine can have on people. In addition to feelings of insomnia, mania, and hyper-productivity, my high doses of prednisone also made me feel anxious, panicked, and severely depressed. I didn’t even get out of bed some days. Even on the good days, it also caused excessive sweating, agitation, irritability, frequent urination (every 30 minutes!), extreme hunger, swelling (especially in my face), facial hair growth, blood sugar fluctuations, weight gain, and insomnia.
When I went back to see Dr. Sobrin for my follow-up appointment, I told her about my experiences with the side effects, and she was not surprised. Those side effects sounded typical to her.* Also, she was less concerned with the prednisone side effects and more concerned with the prednisone main effect: was it working on my optic nerve inflammation?
Thankfully, after running more tests and imaging, she was able to determine that it was working; my optic nerve swelling had greatly decreased in just one week on the steroids! Unfortunately, because the swelling was so severe to begin with, I had MANY more weeks of continued steroid treatment. I started steroid treatment in June 2017, and completed treatment in November 2017.
When I look back on that time period, I’m reminded of Britney Spears’ very public breakdown of 2007. She shaved her head in the middle of the night, and I feel like I could really relate to her—although I’m glad I just took scissors to my bangs and not an electric razor to my whole head! It gave me some humor and some perspective: if Britney Spears can survive 2007, then I can handle prednisone treatment!
Thanks for the life lesson, Britney!
*My experience was intense and scary, but thankfully the side effects were relatively normal, according to my doctor. The side effects dissipated as I lowered my dosage of prednisone. Always, always talk to your doctor about side effects you’re experiencing on any medication!